Alert archive / Illinois / Small Craft Advisories in 2025
Small Craft Advisory 21, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Feb 16, 2025, 9:51 PM CST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2025, 9:51 PM CST (03:51 UTC)
- Expired
- Feb 17, 2025, 3:00 PM CST
- In force
- 17 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
296 WHUS73 KLOT 170351 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 951 PM CST Sun Feb 16 2025 LMZ743-744-171200- /O.CAN.KLOT.GL.W.0004.000000T0000Z-250217T0600Z/ /O.NEW.KLOT.SC.Y.0021.250217T0351Z-250217T1200Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- 951 PM CST Sun Feb 16 2025 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST MONDAY... ...GALE WARNING IS CANCELLED... * WHAT...Northwest winds to 30 kt and significant waves to 8 ft occasionally to 10 ft. * WHERE...Calumet Harbor IL to Burns Harbor IN. * WHEN...Until 6 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ745-171200- /O.CAN.KLOT.GL.W.0004.000000T0000Z-250217T0600Z/ /O.NEW.KLOT.SC.Y.0021.250217T0351Z-250217T1800Z/ Burns Harbor to Michigan City IN- 951 PM CST Sun Feb 16 2025 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST MONDAY... ...GALE WARNING IS CANCELLED... * WHAT...Northwest winds to 30 kt and significant waves to 10 ft occasionally to 13 ft. * WHERE...Burns Harbor to Michigan City IN. * WHEN...Until noon CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>742-171200- /O.CON.KLOT.SC.Y.0020.000000T0000Z-250217T1200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 951 PM CST Sun Feb 16 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY... * WHAT...Northwest winds to 30 kt and significant waves to 6 ft occasionally to 8 ft. * WHERE...Winthrop Harbor to Calumet Harbor IL. * WHEN...Until 6 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
632 WHUS73 KLOT 171009 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 409 AM CST Mon Feb 17 2025 LMZ740>742-171815- /O.EXT.KLOT.SC.Y.0020.000000T0000Z-250217T2100Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 409 AM CST Mon Feb 17 2025 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...West winds to 25 kt. * WHERE...Winthrop Harbor to Calumet Harbor IL. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ743-171815- /O.EXT.KLOT.SC.Y.0021.000000T0000Z-250217T2100Z/ Calumet Harbor IL to Gary IN- 409 AM CST Mon Feb 17 2025 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...West winds to 25 kt. * WHERE...Calumet Harbor IL to Gary IN. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ744-745-171815- /O.EXT.KLOT.SC.Y.0021.000000T0000Z-250217T2100Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 409 AM CST Mon Feb 17 2025 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...West winds to 25 kt and significant waves to 6 ft occasionally to 8 ft. * WHERE...Gary to Michigan City IN. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
125 WHUS73 KLOT 171504 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 904 AM CST Mon Feb 17 2025 LMZ740>742-172100- /O.CON.KLOT.SC.Y.0020.000000T0000Z-250217T2100Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 904 AM CST Mon Feb 17 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...West winds to 25 kt. * WHERE...Winthrop Harbor to Calumet Harbor IL. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ743-172100- /O.CON.KLOT.SC.Y.0021.000000T0000Z-250217T2100Z/ Calumet Harbor IL to Gary IN- 904 AM CST Mon Feb 17 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...West winds to 25 kt. * WHERE...Calumet Harbor IL to Gary IN. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ744-745-172100- /O.CON.KLOT.SC.Y.0021.000000T0000Z-250217T2100Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 904 AM CST Mon Feb 17 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...West winds to 25 kt and significant waves to 5 ft. * WHERE...Gary to Michigan City IN. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
073 WHUS73 KLOT 172101 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 301 PM CST Mon Feb 17 2025 LMZ743>745-172215- /O.EXP.KLOT.SC.Y.0021.000000T0000Z-250217T2100Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 301 PM CST Mon Feb 17 2025 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves continue to subside. $$ LMZ740>742-172215- /O.EXP.KLOT.SC.Y.0020.000000T0000Z-250217T2100Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 301 PM CST Mon Feb 17 2025 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves continue to subside. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Feb 16, 5:26 PM CST, 4 hours 25 minutes earlier. Its key messages:
- Bitterly cold conditions are expected Sunday night through Thursday morning.
- There's a low (10-20%) chance of fluffy accumulating snow well south of I-80 Monday afternoon and evening, then another chance (30-40%) of fluffy accumulating snow and associated travel impacts areawide late Tuesday night through Wednesday night.
- Temperatures will gradually warm back toward and even above normal for this time of year next weekend and beyond.
Area forecast discussion, Feb 16, 5:26 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
526 PM CST Sun Feb 16 2025
.KEY MESSAGES...
- Bitterly cold conditions are expected Sunday night through
Thursday morning.
- There's a low (10-20%) chance of fluffy accumulating snow
well south of I-80 Monday afternoon and evening, then another
chance (30-40%) of fluffy accumulating snow and associated
travel impacts areawide late Tuesday night through Wednesday
night.
- Temperatures will gradually warm back toward and even above
normal for this time of year next weekend and beyond.
&&
.DISCUSSION...
Issued at 233 PM CST Sun Feb 16 2025
Through Monday night:
A broad upper-trough continues to gradually work its way
eastward across the area this afternoon which has maintained
some light snow showers and flurries. While these snow
showers/flurries are expected to persist through the evening, no
accumulation is expected to occur due to the poor snow quality.
However, some visibility reductions may materialize as
"heavier" showers move through. Outside of the flurries, gusty
northwest winds will persist through much of the night with the
highest gusts (upwards of 30 mph) expected through midnight.
As the snow ends, skies should clear out fairly quickly
allowing temperatures to follow suite and dip into the low
single digits with portions of northwest IL likely to see sub-
zero readings. Couple these temperatures with the aforementioned
winds, wind chills are expected to bottom out in the -10F to -25F
range (coldest values across northwest IL and near the IL-WI
line). Therefore, a Cold Weather Advisory remains in effect
through Monday morning for these wind chills so be sure to
bundle up before heading out the door Monday morning.
Heading into Monday, a surface high will begin to build into
the area resulting in dry conditions and mostly to partly sunny
skies. Despite the sun, temperatures Monday afternoon are only
expected to top out in the lower teens. Winds on Monday will be
lighter as well but still blustery enough (gusts around 20 mph)
to keep afternoon wind chills below zero. A shortwave
disturbance is expected to develop across the central Plains
Monday afternoon and move eastward into central IL Monday night.
While most of our area will remain dry from this disturbance,
there is some low and mid-level moisture forecast to advect into
our far south and southwest CWA (mainly along and south of a
Pontiac, IL to Fowler, IN line) resulting in a few flurries
and/or light snow showers Monday afternoon and evening.
Widespread accumulations with these snow showers/flurries are
not expected, but given the bitterly cold air mass a dusting of
snow cannot be ruled out.
Finally, Monday night will also be another bitterly cold night
with lows forecast to be near to below zero area wide. While
winds during this period are expected to be much lighter, wind
chills are still forecast to get into the -15F to -25F range.
There is also a decent signal for some locations near the IL-WI
line to get wind chills near -30, but since this is lower
confidence (around 30% chance of occurring) have decided to hold
off on a Extreme Cold Watch for now. Regardless, will need to
consider another Cold Weather Advisory for this period once the
current one expires.
Yack
Tuesday through Sunday:
Toward the middle of the week, the broad upper-level lobe of the
polar vortex positioned over the northern US is expected to
fracture. One segment will race northeastward toward southern
Greenland, while the other (comparatively stronger) segment will
consolidate over the northern Plains. Meanwhile, an upper-level
short-wavelength trough (currently meandering off the coast of
British Columbia) is expected to ride the upper-level wave train
southeastward into the western US early this week and then lift
northeastward toward the Ohio River valley toward the middle of the
week. This will all occur amongst continued well-below average
temperatures in our region.
While the surface low associated with the Pacific shortwave
should pass well to the south of our area (potentially as far south
as the Gulf Coast), at least partial phasing with the western upper-
level polar low may allow for a shield of snow (augmented by lake
moisture?) to expand as far northwest as the Lower Great Lakes in
the Tuesday night through Wednesday timeframe. A quick look at
forecast soundings depict a fairly classic cold-temperature high-
ratio snow profile with a nearly isothermal temperatures from the
surface to 10kft located entirely within the DGZ, which would
support anywhere from 0.5 to 1.5" of fluffy snow. Considering such
surface temperatures also often render road treatments less
effective, any snow that does fall in the Tuesday night through
Wednesday timeframe may be surprisingly impactful. With that said,
there is no guarantee enough phasing will occur to bring snow to our
region, as confirmed by about a third of all ensemble members from
the GEFS, EPS, and CMCE remaining completely dry. Blended NBM PoPs
offer a wide swath of 20-40% chances for snow, highest along and
southeast of I-55, which seems fair at this range.
Toward the end of the week, the upper-level polar low (and
associated pool of cold low-level air) will shift eastward as a
surface high pressure system builds into the central US. Split upper-
level northwesterly flow transitioning to western-US ridging should
allow for a gradual warming trend through the weekend and into early
next week. In fact, ensemble model guidance has a strong signal for
highs returning toward the upper 30s to lower 40s by the end of the
month, if not warmer.
Borchardt
&&
.AVIATION /00Z TAFS THROUGH 06Z TUESDAY/...
Issued at 524 PM CST Sun Feb 16 2025
VFR conditions will prevail through at least mid-morning
Monday. Daytime mixing will then promote BKN MVFR stratocumulus
late morning through the afternoon. Winds will remain NW/WNW
with gusts over 20 knots through the day Monday before
diminishing to around 10 knots Monday night.
Kluber
&&
.MARINE...
Issued at 240 PM CST Sun Feb 16 2025
Northwest gales to 35 kts will persist through midnight in the
northwest IN nearshore waters of Lake Michigan. As a result a
Gale Warning remains in effect through midnight.
Additionally, these winds may also lead to some freezing spray
on on vessels. However, due to the large ice footprint in the
nearshore waters confidence is not there to issue a Freezing
Spray Warning at this time.
Yack
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory from midnight tonight to 11 AM CST
Monday for ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ103.
IN...None.
LM...Small Craft Advisory until 6 AM CST Monday for the IL
nearshore waters.
Gale Warning until midnight CST tonight for the IN nearshore
waters.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Feb 16, 2:40 PM CST, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 240 PM CST Sun Feb 16 2025 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-172045- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 240 PM CST Sun Feb 16 2025 /340 PM EST Sun Feb 16 2025/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Excessive Cold Risk. DISCUSSION... Minimum wind chills between 10 below and 25 below zero are expected across the area tonight into Monday morning, with the coldest readings across interior portions of northern Illinois. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday and Tuesday... Elevated Excessive Cold Risk. Wednesday... Limited Excessive Cold Risk. Limited Snow Risk. Thursday through Saturday... Limited Excessive Cold Risk. DISCUSSION... Bitterly cold temperatures are expected through the week with early morning minimum wind chills between 10 below and 25 below zero. A period of snow may lead to slippery travel conditions, particularly Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-172045- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 240 PM CST Sun Feb 16 2025 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Gale force winds and very hazardous waves east of Gary, Indiana. Elevated Freezing Spray Risk east of Gary, Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday through Thursday at times... Hazardous conditions, mainly east of Gary, Indiana. Borchardt Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:27 AM CST | Cold Weather Advisory | LOT | Boone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more | 34 hr |
Nearby
Small Craft Advisories in Illinois, 2025Every small craft advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.